New York, 2016

Damaging Wind in New York, September 8, 2016

September 8, 2016 · NWS BGM · 1 event in 1 county or zone

A line of showers and thunderstorms developed within a very unstable and moist atmosphere Thursday afternoon. The activity extended from northern New York, southwest to central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of showers and thunderstorms developed within a very unstable and moist atmosphere Thursday afternoon. The activity extended from northern New York, southwest to central Ohio. Showers initiated along a pre-frontal trough, and as these storms moved east across New York, some of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 8, 3:06 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 8, 3:06 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
406 PM EDT Thu Sep 8 2016

.SYNOPSIS...
A weak cold front will track across the area tonight accompanied
by a few showers and thunderstorms. A weak ridge of high pressure
will build across the area on Friday bringing mainly dry weather
along with slightly lower humidity. Warm humid weather will return
again on Saturday, then a cold front will bring more showers and
thunderstorms late Saturday or Saturday night.

&&

.NEAR TERM /THROUGH FRIDAY/...
Broken line of showers and thunderstorms has developed from near
Rome NY southwest to the southwest corner of NY into northeast
Ohio. Radar and satellite loops indicate a weak wave on the front
over Lake Erie moving east and accompanied by some enhancement in
the showers and thunderstorms. These systems will all move east
through this evening bringing one or two periods of thunderstorms
to most places in central NY through around midnight. Latest SPC
mesoanalysis is indicating MLCAPES mainly 1000-1500 J/kg and deep
layer shear below 25 kts. Latest VAD wind profile at KBGM showing
most of the shear in the 0-3 km layer with values of 25-30 kts
which is marginally strong enough for some localized severe
storms given moderate instability. High resolution models showing
a couple of weakly organized convective lines moving across the
area; the most organized system appears to be a small MCS that is
forecast by a consensus of the high resolution models to move
east along the southern tier of NY before weakening as it
approaches I-81. Bottom line is that most areas north of the NY/Pa
state line should see at least one or two thunderstorms through
this evening with limited severe potential. Farther south storms
in Pa will be more scattered but still many locations should see
at least one quick shower or storm. Any storm through this evening
could produce locally heavy rainfall and even some localized urban
flooding given the very moist airmass with precipitable water
values generally greater than 2 inches through this evening.

Skies will clear tonight then low clouds and patchy fog will
develop late tonight. Some clearing will occur by late morning as
a weak ridge of high pressure builds across the area. Dew points
will be down only slightly on Friday and there could still be a
few isolated showers mainly during the afternoon with modest
instability and potential for some weak short wave forcing in
southwest flow aloft.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
3 PM update...

Friday night will be a transition period as weak surface high
pressure moves east and low pressure approaches. This next system
will be stronger than today. The surface low tracks through the
Great Lakes into southeast Canada. A warm front will move through
our cwa Saturday morning followed by a cold front in the evening.
Low level instability should be lower though with cloudy skies.
Wind fields stronger with bulk shear around 40 kts. Aloft a sharp
trough will move through with falling heights and colder air. This
will increase the lift late in the day. Another juicy airmass with
pwats near 2 inches and dewpoints in the upper 60s. Heavy rain
likely but storms will be moving.

SPC has a very similar outlook as today with marginal risk in NY
and parts of northeast PA. Again due to damaging winds.

Late Saturday night and Sunday some drying but colder air will add
some moisture in upstate NY from Lake Ontario. Some showers also
possible ne half. Best midday with WAA and high pressure coming in
late.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
3 PM Update...

Little change. A cooler but mostly dry period. High pressure
builds in quickly Sunday night as the upper level flow goes zonal.
The high lasts into Tuesday. Wednesday morning a cold front goes
through with another transitory upper level trough. High pressure
again for Wednesday night lasting into Friday. Temperatures on
more of a roller coaster with highs rising to low 80s Tuesday then
falling to upper 60s and lower 70s Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A couple of lines of showers and thunderstorms will likely move
across the area this afternoon through this evening. The first
line is developing south-southeast of Lake Ontario at 18z and will
move across the northern and possibly central part of the area
from 18z-21z. A second area of storms is expected to move from
southwest NY eastward across much of the area between 21z-02z.
Have gone with tempo groups to account for these showers and
storms late this afternoon into early this evening with brief
periods of mvfr/ifr conditions expected in passing storms.

Clearing skies will occur later this evening once the showers move
east of the area. Areas of low clouds and fog will develop after
midnight with areas of mvfr conditions and localized ifr.
Conditions will improve to vfr all areas by late morning Friday
with clearing skies.

Winds will be from the southwest at less than 10 kts this
afternoon into this evening... but briefly stronger gusts can be
expected near any thunderstorms. Winds will turn to the west-
northwest at less than 10 kts later tonight and continue on
Friday.

OUTLOOK...

Saturday...Restrictions possible from showers and
thunderstorms, especially later in the afternoon and at night.

Sunday...Possible restrictions early from showers, with improving
conditions likely by afternoon.

Monday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...Heden/MSE
Hazardous weather outlook, Sep 8, 2:14 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
314 PM EDT THU SEP 8 2016

NYZ009-022>025-036-037-044>046-055>057-PAZ038>040-091915-
NORTHERN ONEIDA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
314 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION THIS EVENING. A
VERY WARM AND HUMID AIR MASS PRECEDING THIS FRONT HAS LED TO THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. MOST OF
THE STORMS WILL HAVE GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. AN
ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WINDS AND FLASH
FLOODING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION LATE
SATURDAY. A FEW THUNDERSTORMS COULD HAVE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. SPOTTERS ARE ENCOURAGED TO REPORT
DAMAGING WINDS AND RAINFALL AMOUNTS.

NYZ062-PAZ043-044-047-048-072-091915-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
314 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...HEAT INDICES TO APPROACH 100 DEGREES THIS AFTERNOON...

THE COMBINATION OF HIGHS IN THE LOWER 90S AND HIGH HUMIDITY HAVE
BROUGHT HEAT INDICES CLOSE TO 100 DEGREES THIS AFTERNOON,
ESPECIALLY IN THE URBAN AREAS OF THE WYOMING VALLEY. IF YOU ARE
PLANNING TO BE OUTDOORS TODAY YOU MAY WANT TO TAKE THE NECESSARY
PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-091915-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-
314 PM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...HEAT INDICES TO APPROACH 100 DEGREES THIS AFTERNOON...
...STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THE COMBINATION OF HIGHS IN THE LOWER 90S AND HIGH HUMIDITY HAVE
BROUGHT HEAT INDICES CLOSE TO 100 DEGREES THIS AFTERNOON,
ESPECIALLY IN URBAN AREAS SUCH AS THE CITY OF SYRACUSE. IF YOU ARE
PLANNING TO BE OUTDOORS TODAY YOU MAY WANT TO TAKE THE NECESSARY
PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES.

A COLD FRONT WILL PUSH SOUTH INTO THE REGION THIS EVENING. THE
HOT AND HUMID AIR MASS PRECEDING THIS FRONT HAS LEAD TO THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. MOST OF
THE STORMS WILL HAVE GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. AN
ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WINDS AND FLASH
FLOODING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION LATE
SATURDAY. A FEW THUNDERSTORMS COULD HAVE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE. SPOTTERS ARE ENCOURAGED TO REPORT
DAMAGING WINDS AND RAINFALL AMOUNTS.

In the hours before

Special weather statement, Sep 8, 1:58 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EDT THU SEP 8 2016

NYZ018-036-081945-
ONONDAGA NY-MADISON NY-
258 PM EDT THU SEP 8 2016

...STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN MADISON AND
CENTRAL ONONDAGA COUNTIES UNTIL 345 PM EDT...

AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SYRACUSE...MOVING EAST AT 30 MPH.

STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...ONEIDA...CICERO...SULLIVAN...LENOX...POMPEY...
CHITTENANGO...CANASTOTA...MANLIUS...SKANEATELES...LIVERPOOL...
MARCELLUS...CAMILLUS...LYNDON...WAMPSVILLE...GALEVILLE...KIRKVILLE...
NEW YORK STATE FAIRGROUNDS...LA FAYETTE AND WATERVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4321 7608 4320 7608 4320 7605 4318 7601
      4318 7599 4315 7591 4309 7565 4285 7599
      4294 7646 4296 7646 4324 7617
TIME...MOT...LOC 1858Z 270DEG 44KT 4306 7616

KAH
Special weather statement, Sep 8, 2:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT THU SEP 8 2016

NYZ016>018-081945-
SENECA NY-ONONDAGA NY-SOUTHERN CAYUGA NY-
306 PM EDT THU SEP 8 2016

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...CAYUGA AND
SOUTHWESTERN ONONDAGA COUNTIES UNTIL 345 PM EDT...

AT 306 PM EDT...DOPPLER RADAR WAS TRACKING A LINE STRONG
THUNDERSTORMS NEAR FLEMING...OR NEAR AUBURN...MOVING EAST AT 30 MPH.

STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...OWASCO...FLEMING...OTISCO...SKANEATELES...MORAVIA...UNION
SPRINGS...NILES...SEMPRONIUS...TULLY...AURORA...MELROSE PARK...VENICE
CENTER...THROOPSVILLE...SCIPIO CENTER...CASOWASCO...LA FAYETTE...
LEVANNA...KELLOGGSVILLE AND MONTVILLE.

LAT...LON 4287 7602 4277 7616 4277 7627 4271 7627
      4269 7629 4277 7687 4300 7659
TIME...MOT...LOC 1906Z 270DEG 35KT 4288 7658

KAH
Special weather statement, Sep 8, 2:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 PM EDT THU SEP 8 2016

NYZ009-037-082015-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
331 PM EDT THU SEP 8 2016

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
415 PM EDT...

AT 331 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLOYD...OR NEAR ROME...MOVING EAST AT 30 MPH.

STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROME...TRENTON...FLOYD...ORISKANY...STEUBEN...REMSEN...HOLLAND
PATENT...HINCKLEY...TRENTON FALLS...DELTA LAKE...BARNVELD...
STITTVILLE...WHITESBORO...PROSPECT...BARNEVELD...MAYNARD...ORISKANY
BATTLEFIELD STATE HISTORIC SITE...GRIFFISS AFB...STOKES CORNER AND
WESTERNVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4325 7515
      4326 7514 4324 7512 4323 7508 4322 7507
      4313 7515 4313 7557 4338 7548 4339 7508
TIME...MOT...LOC 1931Z 265DEG 25KT 4323 7538

KAH
Special weather statement, Sep 8, 2:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT THU SEP 8 2016

NYZ018-036-044-082030-
ONONDAGA NY-MADISON NY-CORTLAND NY-
346 PM EDT THU SEP 8 2016

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON...
NORTHEASTERN CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES UNTIL 430 PM
EDT...

AT 345 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POMPEY...OR 14 MILES SOUTHEAST OF SYRACUSE...MOVING EAST AT 30 MPH.

STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...POMPEY...MANLIUS...CAZENOVIA...MORRISVILLE...NELSON...
LEBANON...TRUXTON...CUYLER...GEORGETOWN...TULLY...FABIUS...
PIERCEVILLE...PECKSPORT...PETERBORO...LA FAYETTE...ERIEVILLE...
WATERVALE...DE RUYTER AND EATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4297 7558 4280 7550 4273 7576 4272 7589
      4270 7589 4269 7591 4276 7623 4301 7603
TIME...MOT...LOC 1945Z 268DEG 56KT 4288 7597

KAH
Special weather statement, Sep 8, 3:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
459 PM EDT THU SEP 8 2016

NYZ046-082145-
OTSEGO NY-
459 PM EDT THU SEP 8 2016

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL OTSEGO COUNTY UNTIL 545
PM EDT...

AT 458 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDMESTON...OR 13 MILES WEST OF COOPERSTOWN...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOPERSTOWN...HYDE PARK...MIDDLEFIELD...HARTWICK...EDMESTON...
PITTSFIELD...NEW BERLIN...MILFORD...LAURENS...COLLIERSVILLE...
COOPERSTOWN JUNCTION...EXETER CENTER...LEONARDSVILLE...EMMONS...
BOWERSTOWN...WESTVILLE...BURLINGTON...NEW LISBON...WESTFORD AND LAMBS
CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4276 7467 4245 7499 4262 7533 4267 7533
      4278 7527 4278 7525 4281 7525
TIME...MOT...LOC 2058Z 290DEG 30KT 4270 7520

BJT

The radar

The Binghamton radar (KBGM), 83 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
September 8, 4:00 PM EST to 4:10 PM EST
Where
Otsego County, 0.51 mi W of Edmeston
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.700, -75.240

A thunderstorm developed over the region and quickly became severe. This thunderstorm produced severe winds which resulted in trees and wires being knocked over near the city of Edmeston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660961.